Using Medication While Tech Diving

Posted on 06/22/09 No Comments

With aisles full of over-the-counter medication, self-dosing a stuffy nose, burning stomach or aching back is all too common. In Thailand, and other third-world countries, where the corner phamacy will gladly sell you prescription drugs usually only available after a doctor’s examination, it’s even easier.

While we all know of people who down the Actifed before a recreational dive to beat congestion, popping pills as a technical diver is a mch-different situation. As a post on South Africa’s Liquid Edge’s excellent technical diving blog points out, techies are more prone to side effects due to depth, longer exposures and higher partial pressures of oxygen.

In an post called “Medicine and the Technical Diver“, Gerhard du Preez looks at the sympathetic and parasympathetic nervous systems and their response to drugs and diving.

What happens when a drup affects the sympathetic system? The sympathetic nervous system is in essence the “fright and flight” response that puts the body under strain as it immediately prepares the body to go into self defence mode. The heart rate increases, breathing rate increase, pupils dilate to let in more light so you can see better, blood get channelled from less needed organs to the vital ones, brain, heart, kidneys etc.

The result is a dry mouth as saliva secretion takes a back seat as there is no need for gastric juices to digest food at this point. When a drug affects the sympathetic system you as a diver can expect to suffer a severe increase in susceptibility to Oxygen Toxicity and the all feared oxygen convulsion.

Thus, he said, avoid all drugs whose labels list as side effects increased heart rate, increased blood pressure, dry mouth, photophobia, tremors etc.

The parasympathetic system, also affected by drugs, du Preez calls the “stay and play” center.

The body prepares to basically go to sleep or shut down which is the reverse of the sympathetic nervous system. Your central core relaxes, the heart rate goes down, breathing slows down, more gastric juice gets excreted, pupils constrict and become smaller as the body starts going into energy saving mode.

This fits the category of most antihistamines and especially seasickness prevention medication (stuff like dephenhydramine etc). So look for side effects that cause drowsiness, dizziness (usually associated with the fact that you blood pressure is dropping), an increase in salivation etc. Meds that you suspect are affecting the parasympathetic nervous system increase narcosis and when diving with high partial pressures can result in blackouts.

De Preez wraps up his article with a list of other medications that can also have intended results. The full text can be found here.

Content Protected Using Blog Protector By: PcDrome.